Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 87, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 17, 2017, 4:18 AM CDT for Bryan County, Johnston County, Marshall County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 4:18 AM CDT (09:18 UTC)
- Expired
- Aug 17, 2017, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bryan County, OK, Johnston County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.2
The text
As transmitted.
428 WGUS54 KOUN 170918 FFWOUN OKC013-069-095-171215- /O.NEW.KOUN.FF.W.0087.170817T0918Z-170817T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 418 AM CDT THU AUG 17 2017 The National Weather Service in Norman has issued a * Flash Flood Warning for... Southeastern Johnston County in southeastern Oklahoma... Northwestern Bryan County in southeastern Oklahoma... Northeastern Marshall County in southeastern Oklahoma... * Until 715 AM CDT * At 418 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Three to four inches of rain have already fallen. Flash flooding is occurring or is imminent. * Some locations that will experience flooding include... Madill, Tishomingo, Silo, Milburn, Little City and Nida. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3404 9641 3402 9678 3422 9677 3426 9641 $$ 30
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:05 AM CDT, 13 minutes earlier.
Area forecast discussion, Aug 17, 4:05 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Norman OK 405 AM CDT Thu Aug 17 2017 .DISCUSSION... Currently, the leading edge of a line of thunderstorms, extends from near Archer City, Texas to Marietta and Durant. Heavy rainfall and gusty winds will remain likely over the next 1 to 2 hours with some flooding possible near the Red River. Some redevelopment to the north has occurred, but expect most of the convection will be south of the Red River by sunrise. Will also cancel the Flash Flood watch for parts of central Oklahoma. Most of the precipitation has moved south of the watch area. Elsewhere, mainly light winds with low temperature/dewpoint spreads may result in some light fog by early morning. The outflow boundary associated with convection this morning, should help with additional showers and storms this afternoon. Expect that most of this activity will be over north Texas. By late evening, higher theta-e air will be transported to the north as the low level flow increases. At this time, it appears northwest/west central Oklahoma will have the best chance of initial storm develop. Overnight, the flow will generally be west and southwest, so storms may develop northward into Kansas, similar to the ECMWF. However, the flow is expected to become northwest by morning as another wave moves across the northern Plains. Additional storms may form again Friday night into early Saturday. However, with a veered and rather weak 85h flow overnight, better rain and storm chances may be to our east. Over the weekend into early next week, a ridge will have more influence on our weather. Afternoon heating may result in isolated afternoon and early evening storms, but the chance of widespread areas of precipitation should be rather low. By Tuesday or Wednesday of next week, another front is expected to approach northern Oklahoma. This combined with a wave moving across the central Plains, may bring another round of showers and storms to at least the northern half of Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 90 71 93 72 / 0 30 30 40 Hobart OK 93 72 95 72 / 0 30 20 40 Wichita Falls TX 94 74 97 74 / 20 20 10 20 Gage OK 91 68 94 68 / 10 50 40 30 Ponca City OK 88 69 91 69 / 0 30 30 40 Durant OK 93 74 94 73 / 20 20 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Aug 16, 11:43 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1143 PM CDT Wed Aug 16 2017 OKZ004>048-050>052-TXZ083>090-180445- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1143 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Thunderstorms... Marginally severe storms will be possible across southern Oklahoma and western north Texas. Wind gusts of 50 to 60 mph and torrential rainfall will be the primarily concerns. Isolated storms may produce wind gusts 60 to 70 mph. .Heavy Rainfall/Flooding... A very moist environment will support locally heavy rainfall. Additional heavy rainfall on saturated ground could lead to flooding through tonight, primarily south and east of Oklahoma City. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible each day through Tuesday. Strong to severe storms will be possible across western Oklahoma and portions of western north Texas Thursday evening. Large hail and damaging wind gusts will be the main concerns along with torrential rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 17, 12:55 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1255 AM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 4 E LAWTON 34.60N 98.35W
08/17/2017 M64 MPH COMANCHE OK AMATEUR RADIO
SEVERAL SHINGLES BLOWN OFF ROOF ALONG WITH SEVERAL 1 TO 2
INCH TREE LIMBS DOWN.
&&
SCLocal storm report, Aug 17, 1:10 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 AM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG LAWTON 34.60N 98.42W
08/17/2017 COMANCHE OK AMATEUR RADIO
POWER POLE DOWN.
&&
SCSpecial weather statement, Aug 17, 1:14 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
114 AM CDT THU AUG 17 2017
OKZ037-039-044-045-TXZ085-086-088>090-170700-
Tillman OK-Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX-
Wilbarger TX-Archer TX-Baylor TX-
114 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...Cotton...
southwestern Stephens...Jefferson...Clay...Wichita...Wilbarger...
northern Archer and northeastern Baylor Counties Until 200 AM CDT...
AT 112 AM CDT, strong thunderstorms were along a line extending from
3 miles south of Grayback to near Petrolia to near Waurika, moving
southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Wichita Falls, Vernon, Burkburnett, Henrietta, Walters, Waurika, Iowa
Park, Electra, Holliday, Grandfield, Temple, Ryan, Petrolia,
Scotland, Byers, Dean, Randlett, Terral, Bellevue and Davidson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3374 9932 3414 9948 3420 9948 3435 9852
3448 9813 3399 9765 3399 9769 3386 9783
3385 9787 3389 9798 3360 9798
TIME...MOT...LOC 0612Z 328DEG 29KT 3394 9919 3400 9828 3420 9799
MAHALESpecial weather statement, Aug 17, 1:28 AM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
128 AM CDT THU AUG 17 2017
OKZ032-039-041>043-045>048-050>052-170730-
Love OK-Coal OK-Atoka OK-Stephens OK-Carter OK-Pontotoc OK-
Johnston OK-Marshall OK-Hughes OK-Murray OK-Bryan OK-Jefferson OK-
128 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR Love...Coal...Atoka...southern
Stephens...Carter...southern Pontotoc...Johnston...Marshall...
southeastern Hughes...Murray...Bryan and northeastern Jefferson
Counties Until 230 AM CDT...
AT 123 AM CDT, strong thunderstorms were along a line extending from
4 miles west of Wardville to near Reagan to 6 miles southwest of
Ringling, moving southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Ardmore, Duncan, Durant, Sulphur, Madill, Atoka, Tishomingo, Davis,
Marietta, Coalgate, Lone Grove, Healdton, Wilson, Comanche, Kingston,
Dickson, Colbert, Ringling, Caddo and Mannsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3451 9578 3416 9578 3416 9598 3401 9594
3378 9646 3392 9666 3383 9671 3395 9698
3396 9698 3372 9714 3392 9721 3383 9746
3398 9770 3396 9771 3448 9814 3457 9772
3446 9722 3497 9609 3468 9609 3455 9567
TIME...MOT...LOC 0623Z 327DEG 32KT 3465 9612 3433 9670 3412 9769
MAHALELocal storm report, Aug 17, 1:38 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
138 AM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 3 W GRANDFIELD 34.23N 98.74W
08/17/2017 M66 MPH TILLMAN OK MESONET
&&
SCSpecial weather statement, Aug 17, 2:27 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
227 AM CDT THU AUG 17 2017
OKZ039-041-043>048-050>052-TXZ090-170830-
Love OK-Cotton OK-Coal OK-Atoka OK-Stephens OK-Carter OK-Johnston OK-
Marshall OK-Murray OK-Bryan OK-Jefferson OK-Clay TX-
227 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR Love...southeastern Cotton...
southeastern Coal...Atoka...southeastern Stephens...Carter...
Johnston...Marshall...southeastern Murray...Bryan...Jefferson and
Clay Counties Until 330 AM CDT...
AT 225 AM CDT, strong thunderstorms were along a line extending from
near Bennington to near Woodville to 3 miles northeast of Leon to 3
miles northwest of Henrietta, moving east at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3385 9576 3385 9596 3384 9614 3369 9636
3390 9659 3383 9676 3395 9698 3372 9714
3392 9721 3382 9743 3399 9767 3389 9798
3352 9798 3350 9840 3428 9825 3444 9578
3416 9578 3415 9598 3394 9594
TIME...MOT...LOC 0725Z 286DEG 26KT 3403 9600 3395 9668 3390 9738 3384
9824
30The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:10 PM CDT | Special Weather Statement | OUN | Garfield | 35 min |
| Aug 16, 7:18 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Aug 16, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 63 min |
| Aug 16, 7:32 PM CDT | Special Weather Statement | OUN | Custer | 28 min |
| Aug 16, 7:35 PM CDT | Special Weather Statement | OUN | Blaine | 25 min |
| Aug 16, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 58 min |
| Aug 16, 8:02 PM CDT | Special Weather Statement | OUN | Kingfisher | 28 min |
| Aug 16, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 34 min |
| Aug 16, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 27 min |
| Aug 16, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 40 min |
| Aug 16, 8:23 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 52 min |
| Aug 16, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kingfisher, Logan and 1 more | 60 min |
| Aug 16, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 59 min |
| Aug 16, 8:52 PM CDT | Special Weather Statement | OUN | Greer, Washita | 23 min |
| Aug 16, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Greer, Kiowa, Washita | 36 min |
| Aug 16, 9:18 PM CDT | Special Weather Statement | OUN | Oklahoma | 27 min |
| Aug 16, 9:25 PM CDT | Special Weather Statement | OUN | Lincoln | 35 min |
| Aug 16, 9:37 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 38 min |
| Aug 16, 9:42 PM CDT | Special Weather Statement | OUN | Payne | 33 min |
| Aug 16, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady, Greer, Jackson, Kiowa, Washita | 61 min |
| Aug 16, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 55 min |
| Aug 16, 9:56 PM CDT | Special Weather Statement | OUN | Oklahoma | 34 min |
| Aug 16, 9:59 PM CDT | Areal Flood Advisory | OUN | Canadian, Oklahoma | 2 hr |
| Aug 16, 10:00 PM CDT | Areal Flood Advisory | OUN | Caddo, Kiowa, Washita | 3 hr |
| Aug 16, 10:14 PM CDT | Special Weather Statement | OUN | Cleveland, McClain | 31 min |
| Aug 16, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 47 min |
| Aug 16, 10:47 PM CDT | Special Weather Statement | OUN | Cleveland, Grady, McClain, Pottawatomie | 28 min |
| Aug 16, 10:57 PM CDT | Special Weather Statement | OUN | Comanche | 33 min |
| Aug 16, 10:59 PM CDT | Special Weather Statement | OUN | Tillman | 31 min |
| Aug 16, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 25 min |
| Aug 16, 11:17 PM CDT | Special Weather Statement | OUN | Cotton, Stephens, Tillman | 28 min |
| Aug 16, 11:27 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Garvin, Grady, McClain, Stephens | 3 hr |
| Aug 16, 11:29 PM CDT | Special Weather Statement | OUN | Garvin, McClain, Pottawatomie, Seminole, Stephens | 61 min |
| Aug 16, 11:44 PM CDT | Special Weather Statement | OUN | Cotton | 31 min |
| Aug 17, 12:01 AM CDT | Special Weather Statement | OUN | Comanche | 29 min |
| Aug 17, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 24 min |
| Aug 17, 12:27 AM CDT | Special Weather Statement | OUN | Carter, Coal, Garvin, Hughes, Johnston, Murray and 3 more | 63 min |
| Aug 17, 12:40 AM CDT | Special Weather Statement | OUN | Comanche, Cotton | 35 min |
| Aug 17, 12:47 AM CDT | Areal Flood Advisory | OUN | Carter, Comanche, Cotton, Garvin, Grady, Murray and 1 more | 3 hr |
| Aug 17, 1:14 AM CDT | Special Weather Statement | OUN | Cotton, Jefferson | 46 min |
| Aug 17, 1:21 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 24 min |
| Aug 17, 1:28 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Carter, Coal, Johnston, Love and 3 more | 62 min |
| Aug 17, 1:39 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 51 min |
| Aug 17, 2:27 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Carter, Jefferson, Johnston, Love and 1 more | 63 min |
| Aug 17, 3:43 AM CDT | Areal Flood Advisory | OUN | Bryan, Johnston, Marshall | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.